Utah, 2024

Flash Flooding and Damaging Winds in Utah, August 17 to 19, 2024

August 17 to 19, 2024 · NWS SLC · 33 events in 14 counties and zones

Thunderstorms brought gusty winds to much of Utah and flash flooding to southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
4
Property damage
$206,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Thunderstorms brought gusty winds to much of Utah and flash flooding to southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 17, 3:33 AM MST, 6 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 3:33 AM MST, 6 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
433 AM MDT Sat Aug 17 2024

.SYNOPSIS...A robust monsoon surge will begin across the region
today, continuing through early next week. Tuesday will trend drier,
with another potential monsoon surge Wednesday into the end of the
week.

&&

.SHORT TERM (THROUGH 12Z MONDAY)...A southwesterly flow aloft is in
place over Utah this morning in between high pressure centered over
New Mexico and a closed low spinning off the PacNW coast. Meanwhile,
a weak shortwave disturbance is noted near the southern tip of
Nevada. The airmass currently remains fairly dry over northern and
central Utah with latest analysis showing PWATs in the 0.3 to 0.5
inch range. However, PWATs over over 1 inch have started to spread
into far southwest Utah.

The shortwave disturbance is progged to rotate around the periphery
of the high pressure today, lifting across west central and northern
Utah later this morning into this afternoon. In conjunction with
this disturbance, the abundant moisture to the south will also
spread into Utah. The HREF ensemble mean has the 1 inch PWATs into
the Salt Lake Valley by 18z and nearing the Idaho border by 20z.
Showers and thunderstorms are expected to accompany this
disturbance, and could be developing over southwest and west-central
Utah by 13-15z before moving to the northeast (including the Wasatch
Front by midday). Behind this shortwave in the afternoon, west-
central Utah may see a bit of a lull in convection as the airmass
becomes suppressed (at least until closer to evening), while over
the mountains and southern and eastern valleys, daytime heating and
instability within the moist airmass will result in showers and
thunderstorms filling in over those areas.

Multiple threats will be associated with thunderstorms today, owing
to the abundant moisture, larger scale ascent with the shortwave,
and increased shear ahead of the aforementioned low off the PacNW.
The initial round of thunderstorms with the shortwave may be
accompanied by strong and gusty outflow winds. More than half of the
members of the 00z HREF show at least an area of brief 50+ mph winds
from mid-morning through the early afternoon hours. Some of the
members continue to depict areas of 50+ mph gusts even into the late
afternoon, associated with the afternoon thunderstorms across the
rest of the area. The overnight SPC update to their Convective
Outlook now has a Slight Risk over a good chunk of Utah. With the
moisture spreading into the area, heavy rain is also anticipated.
The HREF probability-matched mean 6hr QPF has a swath of between 1
to greater than 1.5 inches along the spine of Utah between 18-00z.
The latest WPC Excessive Rainfall Outlook has a Slight Risk for
exceeding flash flood guidance from southwest into central Utah.
With some sensitive burn scars and flash-flood prone areas within
this region, a Flash Flood Watch is in effect for portions of
southern and central Utah. One change to the existing Watch on this
shift was to push up the start time of the Watch to 18z for the
central mountains and Wasatch Plateau/Book Cliffs, based on
guidance from latest CAMs.

Showers and thunderstorms are expected to generally wind down
overnight. However, some CAMs do want to maintain isolated to widely
scattered convection across portions of northern Utah through the
night. Tomorrow, widespread convection can again be expected, with
the moisture remaining in place. While the wind threat will be
reduced, aided in part by moistening of the low levels, the
potential for heavy rain and associated flash flooding will remain
elevated.

.LONG TERM (After 12Z/6AM Monday)...The forecast remains largely
unchanged, with monsoonal moisture bringing daily showers and
thunderstorms to much of the forecast area, especially further south
and east. An elevated flash flood risk will continue.

The longwave pattern will be fairly stagnant, at least through
Thursday, with a ridge to the east over CO/NM and a trough off the
coast of the PacNW. Subtle changes in flow direction over Utah and
southwest Wyoming will limit precipitation chances mid-week,
especially further north and west. Tuesday will likely be the driest
day, with precipitation chances across mainly higher terrain, with
the best moisture and instability over eastern Utah. While Wednesday
remains somewhat drier, too, deterministic guidance suggests a
shortwave trough sliding over northwestern Utah on Wednesday,
perhaps providing enough lift for a wider coverage of showers and
thunderstorms. Additional moisture will likely filter across the
area by Thursday.

The main area of uncertainty in the long-term period is the inland
movement (or lack thereof) of the aforementioned PacNW trough. This
trough would likely bring higher amounts of shear to the area as it
approaches, lending to more organized convection. Additionally, a
much drier air mass would likely move in behind the trough.
Currently, the best timing of this occurrence looks to be Friday
(~30% chance) or Saturday (~70% chance), but there is still plenty
of uncertainty in the exact progression of the trough.

&&

.AVIATION...KSLC...Intermittent showers and thunderstorms are
expected to impact KSLC this afternoon/evening, likely arriving
around 18z, accompanied by lightning (50% chance) and strong S
winds. Through the afternoon and evening, winds will be gusty and
erratic at times, with a 10% chance of exceeding 50kts. Later in the
afternoon/evening, there is a higher chance of periods of moderate-
heavy rain. Periods of mountain obscuration are possible given SCT-
BKN cloud decks near 6000ft AGL. There is uncertainty with how long
these showers/thunderstorms stick around...ending anywhere between
01z and 08z.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms will start to move into southwestern UT early this
morning, signaling the start of a strong monsoonal surge. More
widely scattered showers and thunderstorms will then develop this
afternoon and evening, lasting well into the evening across northern
UT, mainly north of KDTA. Main threats will be gusty and erratic
outflow winds, frequent lightning, and even moderate to heavy
rainfall later in the day. Most areas will see gusts around 25-
40kts, though there is a 5-15% chance of exceeding 50kts across the
forecast area.

&&

.FIRE WEATHER...Moisture surging in from the south today will
accompany a weak weather disturbance rotating around high pressure
centered over New Mexico. This moisture and associated disturbance
will allow showers and thunderstorms to develop across the area
today, likely developing early across southwest through west-central
Utah and spreading into the rest of the state through the late
morning and afternoon hours. The thunderstorms will generally be
wet, and have the potential of bringing heavy rain, small hail, and
gusty winds in excess of 40 mph, and locally up to 60 mph, to the
area. The active weather continues tomorrow into Monday, maintaining
a threat of heavy rain. The airmass will be drier on Tuesday, with
more limited shower and thunderstorm activity. Moisture will begin
to make a return on Wednesday, increasing across the area through
late week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through this evening for UTZ113-
     117.

     Flood Watch through this evening for UTZ123>126-128.

WY...None.
&&

Cheng/Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 17, 9:20 AM MST, 30 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1020 AM MDT Sat Aug 17 2024

UTZ115-122-125-171700-
Southwest Utah UT-Western Millard and Juab Counties UT-
Southern Mountains UT-
1020 AM MDT Sat Aug 17 2024

...Strong thunderstorms will impact portions of southwestern Millard,
western Beaver and northwestern Iron Counties through 1100 AM MDT
...

At 1019 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles south of Garrison to 20 miles east of
Ranch Campground. Movement was northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kings Canyon, Indian Peak Management Range, Hamlin Valley, Woods
Reservoir, and Modena.

This includes the following highways...
 US Route 6 between mile markers 20 and 33.
 Utah Route 21 between mile markers 8 and 63.
 Utah Route 56 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3881 11405 3923 11351 3821 11315 3763 11405
TIME...MOT...LOC 1619Z 231DEG 31KT 3868 11408 3815 11383

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

CRK

The radar

The Cedar City radar (KICX), 166 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 12 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Millard

When
August 17, 9:50 AM MST
Where
Millard County, 3.81 mi NNE of Fillmore
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.020, -112.300

A wind gust of 60 mph was recorded at the I-15 @ MP 169 mesonet site.

Thunderstorm Wind, Millard

When
August 17, 10:36 AM MST
Where
Millard County, 32.77 mi ESE of Gandy
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -113.380

A wind gust of 71 mph was recorded at the Tule Valley mesonet site.

Thunderstorm Wind, Salt Lake

When
August 17, 10:50 AM MST
Where
Salt Lake County, 2.62 mi W of Saltair
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.770, -112.150

A wind gust of 58 mph was recorded at the I-80 at MP 107 mesonet site.

Thunderstorm Wind, Juab

When
August 17, 11:10 AM MST
Where
Juab County, 20.14 mi E of Callao
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -113.340

A wind gust of 58 mph was recorded at the Fish Springs mesonet site.

Thunderstorm Wind, Tooele

When
August 17, 11:15 AM MST
Where
Tooele County, 16.22 mi ESE of Gold Hill
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.530

A wind gust of 68 mph was recorded at the Causeway mesonet site.

Thunderstorm Wind, Tooele

When
August 17, 11:15 AM MST
Where
Tooele County, 20.64 mi WSW of (Dpg)michael Aaf Dug
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -113.310

A wind gust of 66 mph was recorded at the West Granite mesonet site.

Thunderstorm Wind, Tooele

When
August 17, 11:15 AM MST
Where
Tooele County, 17.31 mi WSW of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.210

A wind gust of 62 mph was recorded at the Callao Gate mesonet site.

Thunderstorm Wind, Tooele

When
August 17, 11:20 AM MST
Where
Tooele County, 10.99 mi SW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.050

A wind gust of 61 mph was recorded at the Target S. mesonet site.

Thunderstorm Wind, Tooele

When
August 17, 11:30 AM MST
Where
Tooele County, 15.69 mi WNW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -113.220

A wind gust of 61 mph was recorded at the Dugway mesonet site.

Thunderstorm Wind, Tooele

When
August 17, 12:10 PM MST
Where
Tooele County, 6.63 mi NNE of Clive
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

A wind gust of 59 mph was recorded at the Grassey mesonet site.

Thunderstorm Wind, Wasatch

When
August 17, 12:15 PM MST
Where
Wasatch County, 11.3 mi SE of Center Creek
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -111.180

A wind gust of 75 mph was recorded at the Currant Creek Peak mesonet site.

Thunderstorm Wind, Wasatch

When
August 17, 12:30 PM MST
Where
Wasatch County, 13.16 mi E of Center Creek
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.470, -111.100

A wind gust of 63 mph was recorded at the Duchesne Ridge mesonet site.

Thunderstorm Wind, Summit

When
August 17, 1:15 PM MST
Where
Summit County, 10.42 mi SE of Pineview
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -111.020

A wind gust of 64 mph was recorded at the Windy Peak mesonet site.

Thunderstorm Wind, Garfield

When
August 17, 1:15 PM MST
Where
Garfield County, (Bce)bryce Canyon Ar
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.700, -112.150

A wind gust of 59 mph was recorded at the Bryce Canyon Airport AWOS.

Flash Flood, Washington

When
August 17, 1:30 PM MST to 4:30 PM MST
Where
Washington County, 4.5 mi SW of Zion National Park to 6.86 mi SSE of Grafton
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
37.341, -113.066

Flash flooding was reported in the North Fork of the Virgin River. There were two injuries, with search and rescue going into the Narrows to recover those impacted.

Flash Flood, Kane

When
August 17, 2:00 PM MST to 5:00 PM MST
Where
Kane County, 84.35 mi SSE of Beaver Muni Arpt to 90.33 mi SSE of Beaver Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.088, -112.125

Time is estimated. Hikers were stuck in Paria Canyon and had to be rescued due to elevated river flows.

Flash Flood, Kane

When
August 17, 2:00 PM MST to 5:00 PM MST
Where
Kane County, 16.81 mi NNW of Paria to 14.61 mi NNW of Paria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.471, -112.077

Time is estimated. Hikers were reported stuck after flash flooding and required rescue in Bull Valley Gorge.

Flash Flood, Kane

When
August 17, 2:00 PM MST to 5:00 PM MST
Where
Kane County, 9.94 mi WSW of Glen Cnyn Bsn Arpt to 6.44 mi SSW of Glen Cnyn Bsn Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.485, -111.882

Time is estimated. Hikers were stuck in Cottonwood Narrows off Cottonwood Road and were rescued.

Flash Flood, Kane

When
August 17, 4:00 PM MST to 7:00 PM MST
Where
Kane County, 2.46 mi WNW of Adairville to 2.86 mi WNW of Adairville
Cause
Heavy Rain
Reported by
Public
Coordinates
37.127, -111.964

Time is estimated. A flash flood was reported at Catstair Canyon.

Flash Flood, Emery

When
August 17, 4:00 PM MST to 7:00 PM MST
Where
Emery County, 12.59 mi SSE of Emery to 29.63 mi SE of Emery
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.755, -111.152

Time and location are estimated. A flood wave was observed at the Muddy Creek near Emery gauge, with a rise from around 34 cfs to around 700 cfs between 4:45 and 5 p.m. MDT. This flood wave would have then routed into the warned area between 5 and 6 p.m. MDT.

Flash Flood, Kane

When
August 17, 5:00 PM MST to 5:45 PM MST
Where
Kane County, 4.59 mi SSW of Kanab Ld Arpt to 1.35 mi SSW of Kanab Ld Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.188, -112.851

Time is estimated. A professor of atmospheric science at The University of Utah shared a video showing flash flooding on the East Fork of the Virgin River near Barracks Ranch River Crossing.

Flash Flood, Washington

When
August 17, 5:00 PM MST
Where
Washington County, 0.56 mi WSW of Washington to 0.31 mi SSW of Washington
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.128, -113.530

Time is estimated. St. George Police reported standing water on I-15 at Washington, milepost 10, that likely led to a rollover accident.

Flash Flood, Washington

When
August 17, 7:45 PM MST to 10:00 PM MST
Where
Washington County, 1.45 mi ESE of Springdale to 5.48 mi SE of Springdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.170, -112.977

The East Fork Virgin River near Glendale gauge showed two distinct flash flood waves. One at 8:45 p.m. MDT around 145 cfs and one at 10:45 p.m. MDT around 500 cfs.

Flash Flood, Kane

When
August 17, 9:55 PM MST to August 18, 12:55 AM MST
Where
Kane County, 6.91 mi NW of Paria to 8.41 mi N of Paria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.331, -112.024

The Paria River near Kanab gauge jumped from around 15 cfs to 2280 cfs in less than 30 minutes, corresponding to a rise of over 3 ft.

Lightning, Box Elder

When
August 17, 11:10 PM MST
Where
Box Elder County, 1.09 mi E of Corinne
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.550, -112.099

A lightning strike capsized a fishing boat with three passengers on board, throwing the passengers into the river, leading to one fatality and two injuries. First responders were called just after midnight local time.

Flash Flood, Washington

When
August 18, 4:40 PM MST to 6:30 PM MST
Where
Washington County, 3.26 mi ESE of Bloomington to 3.67 mi ESE of Bloomington
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
37.039, -113.543

Pictures shared on social media show a flash flood moving through Ft Pearce Wash at Commerce Drive.

Thunderstorm Wind, Box Elder

When
August 18, 5:53 PM MST to 5:58 PM MST
Where
Box Elder County, 1.58 mi WNW of Newfoundland Siding
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.291, -113.406

A wind gust of 60 mph was reported at the Groome mesonet site.

Flash Flood, Wayne

When
August 19, 3:30 PM MST to 6:00 PM MST
Where
Wayne County, 3.3 mi ENE of Torrey to 3.94 mi ENE of Torrey
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.322, -111.366

A park ranger reported flash flooding along Sulphur Creek just outside of Capitol Reef National Park.

Thunderstorm Wind, Juab

When
August 19, 4:50 PM MST
Where
Juab County, 3.19 mi W of Nephi Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.730, -111.930

A wind gust of 61 mph was recorded at the Nephi West mesonet site.

Thunderstorm Wind, Box Elder

When
August 19, 7:45 PM MST
Where
Box Elder County, 13.14 mi S of Lakeside
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.030, -112.890

A wind gust of 58 mph was recorded at the Lakeside Mountain mesonet site.

Thunderstorm Wind, Box Elder

When
August 19, 8:20 PM MST to 8:25 PM MST
Where
Box Elder County, 11.7 mi SSW of Saline
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
41.071, -112.586

A wind gust of 82 mph was recorded at the Hat Island mesonet site.

Thunderstorm Wind, Davis

When
August 19, 9:45 PM MST
Where
Davis County, 1.48 mi SSW of Layton
Measured
45 kt (52 mph) estimated gust
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
41.050, -111.980

Time is estimated by radar and nearby observations. A tree fell through the roof of a home in Layton, rendering it unlivable. Trees and powerlines were reported down in Kaysville.

Thunderstorm Wind, Rich

When
August 19, 10:45 PM MST
Where
Rich County, 5.26 mi SSE of Laketown
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.750, -111.280

A wind gust of 59 mph was recorded at the Otter Creek mesonet site.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Box Elder2024-08-1724MaleBoatingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214126, 1214127, 1214128, 1214129, 1214130, 1214131, 1214132, 1214133, 1214134, 1214135, 1214136, 1214137, 1214138, 1214139, 1213328, 1213329, 1213368, 1213396, 1213371, 1213376, 1213375, 1214443, 1213397, 1213377, 1214141, 1213378, 1214801, 1213379, 1214142, 1214143, 1214805, 1214145, 1214146.